Wyoming, 2003

Lightning Strike in Wyoming, July 26, 2003

July 26, 2003 · NWS RIW · 1 event in 1 county or zone

One person died and five were seriously injured when they were struck by lightning while climbing Grand Teton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

One person died and five were seriously injured when they were struck by lightning while climbing Grand Teton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 2:10 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 26, 2:10 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
310 PM MDT SAT JUL 26 2003

.TONIGHT THROUGH MONDAY NIGHT...
MONSOON MOISTURE CONTINUES TO COME NORTH INTO THE AREA WITH
PRECIPITABLE WATER AROUND 1.5 INCHES.  PLENTY OF LOW LEVEL MOISTURE
WITH DEW POINTS IN THE MID TO UPPER 50S.  AMOUNT OF LOW LEVEL
MOISTURE CUT HIGHS TODAY AND MAKING IT MORE DIFFICULT FOR
CONVECTION TO GET GOING.  A FEW MESOSCALE THUNDERSTORM CLUSTERS
HAVE DEVELOPED IN WESTERN NATRONA COUNTY AND WESTERN HOT SPRINGS
COUNTY OVER THE MOUNTAINS.  ANOTHER GOOD CLUSTER OVER EASTERN IDAHO
SPREADING INTO NORTHERN LINCOLN AND TETON COUNTIES.  EXPECT
CONVECTION TO INCREASE THROUGH THE EVENING AND SOME WILL LINGER
THROUGH THE NIGHT MIGRATING IN FROM POINTS SOUTH.  SHOULD STILL
HAVE ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS AGAIN ON SUNDAY.
HAVE ADDED ISOLATED THUNDERSTORMS OVER WESTERN MOUNTAINS ON MONDAY
WITH THE LOWER ELEVATIONS DRY AND WARMER WITH FALLING DEW POINTS.
C.BAKER

.TUESDAY THROUGH SATURDAY...
VERY LITTLE CHANGES FOR THE EXTENDED GRIDS. GFS MAINTAINING GOOD RUN
TO RUN CONTINUITY DURING THIS TIME FRAME. UPPER LEVEL RIDGING JUST
WEST OF WYOMING AT THE BEGINNING OF THE PERIOD IS EXPECTED TO
MAKE A SHIFT EAST INTO THE PLAINS BY NEXT WEEKEND. INITIAL NW
FLOW SHOULD RESULT IN A DRY PERIOD THROUGH WEDNESDAY. AS MONSOON
MOISTURE RETURNS ON SOUTHWEST FLOW ON BACKSIDE OF UPPER HIGH...
PRECIP CHANCES WILL BE ON THE INCREASE BY LATE IN WEEK. WILL MAINTAIN
POPS IN WEST BEGINNING THURSDAY WITH POPS SPREADING ACROSS EAST FRI
AND SAT. WILL CONTINUE TO GO ABOVE MOS GUIDANCE. HIGHEST TEMPS SHOULD
MAX OUT ON THURSDAY AS UPPER RIDGE WORKS OVERHEAD. GRADUAL COOL DOWN
LATE IN WEEK WITH THE INCREASED MOISTURE.   FRIEDERS

.RIW...NONE.
Hazardous weather outlook, Jul 26, 4:27 AM MST, 10 hours 18 minutes before
WYZ001>020-022>030-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
527 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS LATER TODAY ARE EXPECTED TO BECOME QUITE
STRONG PRODUCING HEAVY RAIN WITH LOCALIZED FLASH FLOODING...HAIL UP
TO ONE INCH IN DIAMETER...WIND GUSTS OVER 50 MPH AND DANGEROUS
LIGHTNING.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY...ESPECIALLY LATER
THIS AFTERNOON THROUGH THE EARLY MORNING HOURS ON SUNDAY. A
DISTURBANCE MOVING NORTHEAST OUT OF NEVADA WILL HELP TO FOCUS THE
THUNDERSTORMS AS IT MOVES INTO WESTERN WYOMING LATER THIS AFTERNOON
AND INTO CENTRAL WYOMING BY THE EVENING HOURS. IN ADDITION...A
SURFACE COLD FRONT WILL STALL OUT EAST OF THE DIVIDE ADDING A MOIST
UPSLOPE FLOW TO THE MIX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STORMS COULD ALSO BE QUITE STRONG AGAIN SUNDAY PRODUCING HEAVY
RAIN...HAIL...STRONG WIND GUSTS AND DANGEROUS LIGHTNING.

THE FRONTAL BOUNDARY WILL DRIFT EASTWARD PROVIDING A FOCUS FOR
STRONGER THUNDERSTORMS OVER NATRONA AND JOHNSON COUNTIES SUNDAY
AFTERNOON AND EVENING.  DRIER AIR WILL FILTER IN FOR MONDAY THROUGH
WEDNESDAY BEFORE THE MONSOONAL MOISTURE RETURNS THURSDAY INTO FRIDAY
WITH AN INCREASING THREAT OF LATE DAY THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SKRBAC/FRIEDERS

The radar

The Pocatello radar (KSFX), 193 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Teton

When
July 26, 2:45 PM MST
Where
Teton County, 20 mi N of Jackson
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.935, -110.590 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Teton2003-07-2625FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379612.